So happy! It's only been an entire year since experiencing hair loss from using the medication Methotrexate that I can say my hair is finally growing back in! I do wish I could the same for my eyebrows though. Boo!
Methotrexate is an immunosuppressive drug used to reduce inflammation in those suffering from severe eczema when all other lines of treatment have failed. It has a 50% success rate which I personally didn't experience. It's primary use is as a treatment for cancer patients as it halts and slows down cell division, hence the hair loss. It's a pretty hard core drug.
Similarly Ciclosporin, Azathioprine and Mycophenolate Mofetil are also immunosuppressive drugs that I have been prescribed in the past. Out of all of them I have only had success with Ciclosporin. These drugs are usually used for transplant patients and autoimmune diseases such as rheumatoid arthritis, yet like MTX (Methotrexate), they have anti-inflammatory properties that help with eczema.
The only thing with these miracle drugs is that they are so highly toxic to other parts of your body. The side effects are so numerous and you have to take fortnightly or bi-monthly blood tests, blood pressure tests and urine samples to ensure that your insides are intact and functioning correctly.
Personally I would never take these drugs again for my eczema as I have ended up being far, far worse than where I started. These drugs have properties likened to corticosteroids (steroid creams and oral steroids) where although they suppress the symptoms they don't actually cure the problem. Over time the synthetic nature of these medicines can wreak havoc on your body and make you far more poorly than you were to begin with.
I used various strengths of these immunosuppressants over a long period of more than 3 and a half years and found enough was enough when my body was failing to protect itself from countless infections, both bacterial and viral. I was never well and found myself going to see my dermatologist nearly every day or week at least. I was a complete and utter mess and it's all thanks to these horrible drugs combined with the effects of steroids.
I implore that anyone who has eczema to not over use or misuse steroid cream if it is to be used as you will find yourself rapidly worsening and rising up the ladder of stronger and stronger treatments until your last option is immunosuppressant tablets. I must fully stress that I only got proper eczema in January 2009. It was only 1 year later that I was being freely prescribed these toxic drugs after being plagued with countless other treatments that didn't work. It really isn't worth being a guinea pig. Learn from my mistakes and find the solution to the problem. Find out why your skin is bad and eliminate the cause. Don't just try to hide it by masking the symptoms.
I'm aware that a lot of people are now using the likes of Ciclosporin whilst they battle topical steroid withdrawal. I believe that as long as these drugs are used for their proper purpose for a shorter period of time and it aids relief from the effects of steroid withdrawal then that is entirely your choice. I, on the other hand was told to use these alongside steroid creams and when I quit the steroids and used these on their own I experienced horrible constant infections. I'm pleased to say that since stopping them I have had far, far fewer infections that have required urgent treatment.
What are your thoughts on this matter?
*Disclaimer: I am not steroid phobic, I believe steroids have their place within medicine. I just think that they are abused a lot of the time and used as a first line of treatment when it is not always necessary. Also, this is just my personal experience with immunsuppressants.